|Should We Expect our Meds to Eventually Stop Working?
Dec 10, 2017
Hello Dr. Young:
I've been taking Atripla since October 2006. It has been my first and only antiretroviral and I'm quite pleased with it. With the exception of two small VL blips under 100 over the last 11 years, I've always remained undetectable. I also started with a very high VL of over 1 million at the time I began treatment, so it has worked like a miracle. Additionally, with the exception of perhaps a few late doses, I've never missed one in all this time.
My question is, does Atripla, or any med, simply stop working over time? Do we build up a resistance to the drugs? I ask because decades ago, there seemed to be some concern about this happening, and if that is the case, I'm not going to be particularly happy to have to switch to a new and possibly more complicated med with side effects.
Any insight, or additional research I can look at, would be most appreciated.
Thank you for all you do!
Response from Dr. Young
Hello and thanks for posting.
The medications in Atripla (tenofovir DF, FTC and efavirenz) have been workhorse medications for over 10 years. Recently, in US and European treatment guidelines, the non-nucleoside family of medications (which includes efavirenz) has largely been replaced by the better tolerated (fewer side effects) and with lower risk of drug resistance family of integrase inhibitors (INSTIs). Most of my patients, and nearly all patients starting on HIV medications for the first time in the US (and as we recently learned, Brazil)) are initiating INSTI-based treatments (with 2 nucleoside drugs). Here in the US, regimens that include raltegravir (Isentress), elvitegravir (Genvoya) or dolutegravir (Tivicay, and part of Triumeq) comprise the recommended initial treatments.
That you've been on Atripla for 11 years means that you're risk of having problems in the near- or long-term future are low, so there's no urgency in changing an apparently winning horse. Nonetheless, newer treatments might offer advantages to you- lower risk of toxicity, lack of bedtime dosing or diet restrictions. It might rather be like upgrading to a newer, safer car, even though your current car is working well. In my opinion (and reflecting the decision of many of my patients), worthy of consideration.
I hope that's helpful. BY
Feet Sole Numbness due to HIV drugs?
Atripla I is it good PEP medication
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.